Effect of warfarin on menstruation and menstrual management of the adolescent on warfarin

    loading  Checking for direct PDF access through Ovid

Abstract

Aim:

The aim of this study was to review a consecutive cohort of adolescent females on warfarin to determine the effect of warfarin on menstruation, management options and their perceived efficacy.

Methods:

All female patients on warfarin, over the age of 10 years, as of 31 August 2006, were identified using the Department of Haematology (Royal Children's Hospital) warfarin database. The presence of menorrhagia was defined by clinical indicators.

Results:

Of 81 adolescent females on warfarin, 24 (30%) were referred to gynaecology due to a concern about heavy periods and one for anticipatory guidance, on the basis of impending menarche. In 18 cases (22% of the cohort), menorrhagia could be substantiated on the basis of clinical indicators. Nineteen patients required treatment for menorrhagia with the options for treatment being the combined oral contraceptive pill, subdermal hormone administrations, tranexamic acid and the progesterone-only contraceptive pill. Significant adolescent psychosocial stresses were identified in those adolescents taking warfarin.

Conclusions:

Adolescent females on warfarin commonly suffer from menorrhagia. Adolescent review of all teenage girls receiving warfarin therapy is indicated.

Related Topics

    loading  Loading Related Articles